Is it normal to feel really ill on nifedipine?

Hi, I had my first appointment with a rheumatologist last Monday and have been told I have undifferentiated connective tissue disease. She has carried out lots of tests which I am waiting for the results of but in the meantime has prescribed nifedipine for my raynauds. I am on 20mg twice a dsy and have only managed 2 days on it as it is making me feel awful. I have had a terrible headache that made me sick and feel very lightheaded and extremely irritable. I have not taken it tonight. Are these normal side effects?

13 Replies

oldestnewest
  • I would tell my doctor. I believe that medicine dilates the blood vessels. You may be taking too much.

  • Please tell your drs right away

    I had a somewhat similar experience & stopped nifedipine within 3 days. My drs said I could've safely stopped it sooner

    When i was given nifedipine, it was for raynauds, but my rheumatologist also suspected erythromelalgia simultaneous to raynauds, & he did blood tests for autoimmune disease. My negative reaction to nifedipine was dramatic: all my symptoms all over my body flared up much worse than usual. Your reaction sounds not quite so dramatic, but even so, tell your drs asap

    Within a few months I was also diagnosed with systemic Lupus, and started on hydroxychloroquine which didn't do much for my raynauds but really did help my joint pain...my dramatic positive response to hydroxy demonstrated how vvvv right it had been to stop nifedipine after my bad reaction.

  • Yes it can be. I get migraines and the Nifedipine made them worse so I was changed to Amlodipine and that had the effect of ceasing my migraines altogether. I didn't have another headache for 7 years. Ask to try something else in the same family as the Nifedipine because it can be a great help.

  • Hi Katt, Same happened with me but after a week the headache went. The main problem I had was a blood pressure drop approx. 30 mins after I had taken Nifedipine (twice a day)which though lasting for a short while I felt that I couldn't function normally. I found out that the Nifedipine I was on was a quick release tablet. I am now on 1 tablet a day, 30mg Nifedipine of a type that is a slow release one and have had no side affects. I hope this little bit of info.is helpful. Best wishes.

  • I've been taking a larger dose than you of Nifedipine for 7 or 8 yrs. without any side effects but you should tell your doctor

  • Hi I have been taking nifedipine 10mgsr twice a day and it has helped my raynauds immensly. I thing you may have been given too strong a dose. Sometimes initially I think you get a bit of a reaction but do speak to your gp it would be a shame if you can't tolerate it as I do think it helps. Good luck.

  • It takes a little while to get used to Nifedipine so you are usually prescribed a small dose to start with. You seem to be on a higher dose so maybe that is the problem and you need to start on a smaller one. See your GP as soon as possible. I have been on the drug for many years.

  • Hi, I had headaches when I first started nifedipine. They stopped after a week or so. To help prevent the dizziness you sometimes experience when first taking your doses I used to wake up an hour early before actually getting up, take my tablet then go back to sleep. It certainly helped me. Palpitations do calm down as well.

  • Thank you for your quick responses. I shall book an appointment with my GP and see what they recommend. I do have low blood pressure normally so maybe the dose is too high.

  • I take 2 60 mg tabs for my raynauds daily. I feel ik on mine. But everyone is different. Call ur doctor

  • I was on nifedipine as a teenager and don't recall the strength but I stopped taking it because of the headaches, for the last fifteen years I have just put up with the symptoms and worn lots of layers. I spoke to a different doctor a few months ago who suggested there may be new treatments so hopefully they can give you something that suits you better, I'd be interested to hear what else is out there. Good luck.

  • I am only on 5mgms a day perhaps you need to reduce the dose and take it at bedtime. people I know who take it feel faint and ill on it so you need to discuss it with your consultant

  • I was put on it when I first had raynauds must be over 30 years ago I remember I felt I'll my knees flushed and it was very unpleasant I felt very giddy everyone is different good luck I then changed to hypo vase which I had been on for some years and eventually it did more harm than good so was taken of that now on lot of medication lercandipine fluxotine gabepentine which my doctor today confirmed you can gain weight from this so am going to try to reduce this as I get illoprost now good luck it is a case of trial and error so this has annoyed me as I lost over stone last year from exercise and all back on again have to not give up just have to get more focused and hopefully when tab reduced it will help to reduce my weight . I have been attending the royal free hospital and they are wonderful at first it was once a year 2011 but after nine months all the symptoms were back then it was decided to be twice a year and so far they have worked great apart from last aug went for clinic check up October and it still had not worked doc said then to increase gabepentine and it was either that or tabs within a week or two I felt like treatment had worked again to my relief just had latest infusion last week if your raynauds is that bad get referred to royal free this month is the rsa awareness see if they can help you it was them that said to me to get my doctor to refer me to this amazing hospital that may be what you need good luck we all go through a stage of people that don't understand this condition as it is not like a broken leg but when the illoprost wears of all symptoms come back hot and cold chilled to bone problems with air again travelling on bus etc this time I met some more lovely patients and one lady had em like me so from this we can support eachother which helps a lot.